Virginia, 2016Flash Flooding and Flood in Virginia, July 19, 2016
July 19, 2016 · NWS AKQ · 4 events in 3 counties and zones
Scattered thunderstorms in advance of a cold front produced heavy rain and caused flash flooding across portions of southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms in advance of a cold front produced heavy rain and caused flash flooding across portions of southeast Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 19, 6:46 PM EST, 9 minutes earlier.
Area forecast discussion, Jul 19, 6:46 PM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
746 PM EDT TUE JUL 19 2016
.SYNOPSIS...
A cold front moves slowly south into the Carolinas by Wednesday
where it will dissipate later in the week. High pressure builds over
the Mid Atlantic States and then settles over the Southeast late in
the week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A weak cold front extended east to west across central Virginia
Tuesday afternoon. A short wave trough over the upper Ohio Valley
was deepening as it moves to the southeast. High pressure situated
in Michigan was building to the southeast behind the aforementioned
cold front.
The Storm Prediction Center has a slight risk for severe
thunderstorms covering most of our CWA except areas toward the
coast. A severe thunderstorm watch is in effect for most of out
Virginia counties except near the coast through 9 PM EDT. The main
threat is for damaging winds with a minimal for large hail.
Scattered thunderstorms were developing over the Piedmont Tuesday
afternoon and are expected to increase to the southeast this
evening. Steep lapse rates aided by a strong short wave trough along
with various boundaries will contribute to the severe potential.
CAPEs of 2 to 3 K J/Kg are indicated in portions of the CWA and
especially northeast North Carolina. Shear and forcing is limited and
the severe threat may remain unorganized.
POPs due to thunderstorms will be likely in the I95 Corridor
including Metro Richmond from 5 to 8 PM and then move southeast into
Hampton Roads and most of northeast North Carolina after 8 PM. The
area of thunderstorms will diminish or move out of the CWA shortly
after Midnight.
NAM12 suggests some upper level impulses and left over instability
warranting low chance POPs for several hours behind the main area of
thunderstorms. through the pre-dawn hours.
Patchy fog is forecast during the predawn hours over inland portions
of Virginia and North Carolina with most visbilities dropping to 1
to 3 miles with local areas possibly lowering below a mile.
Visibilities improve by around 8 AM. Low temperatures are expected to
be around 70 degrees Wednesday morning.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
Trough axis pushes offshore Wednesday as the upper level ridge
amplifies over the nation's mid section. Surface high pressure
builds into New England and southward into our region. There is
enough guidance to support chance POPs over far southeast Virginia
and northeast North Carolina with slight chance POPs across eastern
Virginia and the lower Eastern Shore. POPs decrease after 18z.
Temperatures and dew points will be a bit lower making for a more
comfortable day. Highs range from the mid to upper 80s. Northeast
winds will keep areas near the coast closer to 80 degrees.
Most locations will have a mainly clear sky Wednesday night. Lows
range from the mid to upper 60s inland to lower 70s southeast.
Some of the models suggest isolated precipitation Thursday through
Friday but there's not enough confidence to include any in the
forecast. Surface high pressure slides offshore Thursday as the
upper level ridge builds eastward. Plenty of sunshine will
support highs in the upper 80's to around 90.
As we get toward Friday...Bermuda high pressure begins to dominate.
Upper level ridging increases its influence over the area. This
results in much higher temperatures. Lows Thursday night range from
70 to 75. High temperatures Friday are forecast to reach 90 to 95.
Heat indices may reach just over 100 at some locations over inland
Virginia east of Interstate 95.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Long term period will feature mainly dry conditions and above normal
temps. For Friday night/Saturday, dry wx expected as surface high
pressure stays off the se coast and a broad upper-level ridge slides
east into the eastern Conus. Cannot rule out an aftn/eveng
shra/tstm, but chance for rain is less than 20%. Very similar
conditions for Sun with a weak thermal trough over the Mid Atlc and
weak zonal flow aloft. Expect hi temps in the mid/upr 90s both days,
and with dewpoints in the lo/mid 70s, aftn heat indices will reach
near 105F (heat advsry criteria).
Temps a bit lower for Mon/Tue...but still hot with highs in the 90s.
Mainly climatological PoPs (20-30%) in the aftn/eveng.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
A cluster of thunderstorms will continue to move south through
far SE VA and NE NC through about 03Z. Have included gusty winds
and heavy rain at KPHF/KORF/KECG...with brief IFR conditions
possible. Some lingering showers/tstms are possible over northeast
NC thru 06Z. In the wake of the showers, there is the the
potential for patchy fog and/or low clouds through 12Z/Wed with
some MVFR to IFR possible at all TAF sites. Conditions improve for
the mid/late morning hours Wednesday into the early afternoon. Widely
scattered tstms may develop over southern/eastern areas during the
late afternoon/evening.
OUTLOOK...Drier conditions and mainly VFR conditions are expected
late week.
&&
.MARINE...
No headlines necessary over the next several days. Latest sfc
analysis shows hi pressure off the se coast with a weak frontal
boundary dropping thru the Mid Atlc. With the frnt in the vicinity,
winds remain variable and under 10 kt this aftn/eveng. As the frnt
drops to the south tonight, winds will bcm northeasterly and up to
10-15 kt by Wed morng. Winds then transition to the southeast Thu
then south Fri. Waves over the Bay thru the period will be 1-2 ft,
with seas over coastal waters 2-3 ft.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...LSA
NEAR TERM...LSA
SHORT TERM...LSA
LONG TERM...MAS
AVIATION...JDM/JAO
MARINE...MAS
Hazardous weather outlook, Jul 19, 5:33 PM EST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
633 PM EDT TUE JUL 19 2016
MDZ021>025-NCZ012>017-030>032-VAZ048-061-062-064-068-069-075>078-
081>083-095-097>100-509>522-202245-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON-HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-FLUVANNA-CUMBERLAND-GOOCHLAND-CAROLINE-
AMELIA-POWHATAN-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
PRINCE GEORGE-CHARLES CITY-NEW KENT-NORFOLK/PORTSMOUTH-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-WESTERN LOUISA-EASTERN LOUISA-
WESTERN HANOVER-EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-
633 PM EDT TUE JUL 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST
MARYLAND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...EASTERN VIRGINIA...NORTH CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ060-065>067-079-080-084>090-092-093-096-523>525-202245-
PRINCE EDWARD-MECKLENBURG-LUNENBURG-NOTTOWAY-BRUNSWICK-DINWIDDIE-
GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-
SOUTHAMPTON-ISLE OF WIGHT-SUFFOLK-YORK-NEWPORT NEWS-HAMPTON/POQUOSON-
633 PM EDT TUE JUL 19 2016
...SEVERE THUNDERSTORM WATCH 398 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EASTERN
VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE AREA THIS AFTERNOON THROUGH THIS EVENING. A FEW OF THE
STORMS COULD BECOME STRONG TO SEVERE...WITH DAMAGING WINDS THE
MAIN THREAT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
WRS
In the hours before
Local storm report, Jul 19, 6:12 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
712 PM EDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG 1 E ANTE 36.66N 77.70W
07/19/2016 BRUNSWICK VA LAW ENFORCEMENT
TREES DOWN ALONG PARIS RD AND DRY BREAD RD.
&&
NWS WAKEFIELD VA
IRIS SYSTEMLocal storm report, Jul 19, 6:14 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
714 PM EDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG IVOR 36.91N 76.90W
07/19/2016 SOUTHAMPTON VA LAW ENFORCEMENT
SEVERAL TREES DOWN AROUND IVOR.
&&
NWS WAKEFIELD VA
IRIS SYSTEMSpecial weather statement, Jul 19, 6:28 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
728 PM EDT TUE JUL 19 2016
VAZ095-097-098-200015-
NORFOLK/PORTSMOUTH-VIRGINIA BEACH-CHESAPEAKE-
728 PM EDT TUE JUL 19 2016
...A STRONG THUNDERSTORM WILL AFFECT ...THE CENTRAL CITY OF
CHESAPEAKE...THE CITY OF PORTSMOUTH...THE SOUTHERN CITY OF NORFOLK
AND THE CITY OF VIRGINIA BEACH...
AT 728 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR REGENT
UNIVERSITY...MOVING NORTHEAST AT 10 MPH.
WIND GUSTS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE... VIRGINIA BEACH...DOWNTOWN
NORFOLK...DOWNTOWN PORTSMOUTH...REGENT
UNIVERSITY...KEMPSVILLE...GREAT BRIDGE...OLD DOMINION UNIVERSITY...
NORFOLK STATE UNIVERSITY...VIRGINIA WESLEYAN COLLEGE...DEEP CREEK...
NORFOLK...CHESAPEAKE...PORTSMOUTH...PRINCESS ANNE...CRADOCK...BACK
BAY... FENTRESS...GHENT...SOUTH NORFOLK AND PUNGO.
LAT...LON 3659 7591 3672 7645 3690 7635 3683 7592
3672 7589
TIME...MOT...LOC 2328Z 203DEG 8KT 3677 7618
SCALORALocal storm report, Jul 19, 6:31 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
731 PM EDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG CARRSVILLE 36.71N 76.83W
07/19/2016 ISLE OF WIGHT VA PUBLIC
TREE DOWN. SEVERAL BRANCHES DOWN.
&&
WRSLocal storm report, Jul 19, 6:48 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
748 PM EDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND DMG 1 S DOWNTOWN RICHMOND 37.52N 77.48W
07/19/2016 CITY OF RICHMOND VA BROADCAST MEDIA
TREE ON HOME IN FOREST HILL. .
&&
WRSSpecial weather statement, Jul 19, 6:54 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
754 PM EDT TUE JUL 19 2016
NCZ012>017-030>032-200100-
NORTHAMPTON-WESTERN
CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-CAMDEN-HERTFORD-PASQUOTANK-GATES-
754 PM EDT TUE JUL 19 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CHOWAN...GATES...
NORTHWESTERN PASQUOTANK...BERTIE...SOUTHEASTERN NORTHAMPTON...
NORTHWESTERN CAMDEN...HERTFORD...NORTHWESTERN PERQUIMANS AND
NORTHWESTERN CURRITUCK COUNTIES...
AT 753 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF CORAPEAKE TO NEAR
ROXOBEL. MOVEMENT WAS SOUTHEAST AT 25 MPH.
WIND GUSTS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE... CURRITUCK...ELIZABETH
CITY...AHOSKIE...WINDSOR...HERTFORD...RICH SQUARE...
AULANDER...WINFALL...GATESVILLE...SOUTH
MILLS...SUNBURY...RYLAND...GATES... WOODLAND...WINTON...LEWISTON
WOODVILLE...COFIELD...POWELLSVILLE...ROXOBEL AND COLERAIN.
STRONG WIND GUSTS ARE POSSIBLE WITH THESE STORMS. THESE WIND GUSTS
ARE CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...
AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND
OTHER LIGHT OUTDOOR OBJECTS.
LAT...LON 3594 7720 3601 7721 3606 7733 3609 7731
3611 7723 3612 7725 3612 7724 3616 7726
3621 7739 3624 7738 3627 7741 3630 7742
3655 7666 3655 7629 3645 7595 3633 7622
3632 7623 3593 7703 3594 7704 3593 7709
TIME...MOT...LOC 2353Z 307DEG 20KT 3661 7652 3621 7730
SCALORAEvent by event
2 flash flood, 1 flood, 1 heavy rain. Local standard time, as filed.
Flood, Chesapeake (C)
- When
- July 19, 6:55 PM EST to 9:00 PM EST
- Where
- Chesapeake (C) County, 0.89 mi NW of Crestwood to 0.69 mi NW of Crestwood
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.780, -76.290
Heavy rain caused flooding on Bainbridge Boulevard at Route 13.
Flash Flood, Norfolk (C)
- When
- July 19, 7:30 PM EST to 10:00 PM EST
- Where
- Norfolk (C) County, 1.8 mi WSW of Norfolk to 1.93 mi WSW of Norfolk
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.860, -76.300
Water was covering Olney Road. Vehicles were stuck in water.
Flash Flood, Portsmouth (C)
- When
- July 19, 7:30 PM EST to 10:00 PM EST
- Where
- Portsmouth (C) County, 2.16 mi NE of Portsmouth to 2.1 mi NE of Portsmouth
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.840, -76.300
Several streets were flooded in Old Town Portsmouth with vehicles trapped.
Heavy Rain, Portsmouth (C)
- When
- July 19, 7:58 PM EST
- Where
- Portsmouth (C) County, 1.49 mi SSE of Portsmouth
- Reported by
- Trained Spotter
- Coordinates
- 36.800, -76.320
Rainfall total of 3.02 inches was reported in 90 minutes.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Utah, July 19 to 20, 201611 injured · $3.0 million · 1 event
- Tornado and Flash Flooding in Iowa, July 19, 2016$575,000 · EF0 · 111 events
- Hail and Lightning Strike in Colorado, July 19, 20161 death · 1 injured · 0.88 in hail · 3 events
- Damaging Wind and Lightning Strikes in Alabama, July 19, 20161 death · $11,000 · 3 events
- Hail and Damaging Winds in Virginia, July 19, 2016$76,000 · 2 in hail · 39 events
- Tornadoes and Hail in North Dakota, July 19, 2016EF1 · 28 events
- Tornadoes and Hail in Minnesota, July 19, 2016EF1 · 24 events
- Hail and Damaging Winds in Tennessee, July 19, 2016$51,000 · 56 kt wind · 13 events
- Flash Flood and Hail in North Carolina, July 19, 2016$32,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in North Carolina, July 19, 2016$23,000 · 1 in hail · 16 events
- Damaging Winds in Georgia, July 19 to 21, 2016$16,000 · 50 kt wind · 22 events
- Damaging Winds in Illinois, July 19, 2016$32,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653221, 653211, 653214, 653222.